Get access

Adverse skin reactions due to pegylated interferon alpha 2b plus ribavirin combination therapy in a patient with chronic hepatitis C virus

Authors


Yuki Hashimoto, M.D., Ph.D., The First Department of Dermatology Toho University Omori Medical Center, 6-11-1 Omori-nishi, Ota-ku, Tokyo 143-8541, Japan. Email: yuki-h@med.toho-u.ac.jp

ABSTRACT

Pegylated interferon (IFN)-α-2b with ribavirin has recently replaced “standard” IFN-α for the treatment of chronic hepatitis C. The most common side-effect of pegylated IFN-α-2b plus ribavirin combination therapy is localized inflammatory skin lesions at the site of injection. A 66-year-old female treated with once-weekly pegylated IFN-α-2b plus ribavirin for active chronic hepatitis C developed inflammatory skin lesions 2 months after starting antiviral treatment. The type of skin reactions observed were vesicle erythematous eruptions at the injection sites, and pruritic papular erythematous eruptions located on the face, neck, distal limbs, dorsa of the hands, trunk and buttocks away from the injection sites. Histological examination was performed on the pruritic papular erythematous eruption located on the left forearm, away from the injection sites. It showed epidermal spongiosis, a spongiotic microvesicle, and perivascular infiltration of the upper dermis with lymphocytes. The treatment was interrupted subsequently and the patient was rechallenged with pegylated IFN-α-2b plus ribavirin combination therapy, oral prednisolone with olopatadine hydrochloride and topical 0.1% diflucortolone valerate, which led to a significant improvement of skin lesions. Erythema with infiltration can occur at the injection sites of pegylated IFN-α-2b. However, the occurrence of vesicle erythematous eruptions away from the injection sites and autosensitization dermatitis apart from injection sites have not yet been frequently reported.

Ancillary